Jump to topic
Codeine is a type of prescription opioid used to treat mild to moderate pain. When combined with other types of medications like cough syrup, it can fight the effects of coughing and provide temporary relief.
However, given the drug’s ability to change how the brain and central nervous system (CNS) respond to pain, some people misuse or abuse codeine cough syrup (promethazine). Promethazine and codeine is a combination of cold medicine that treats allergy or cold symptoms such as sneezing, coughing, and runny nose.
Mixing the syrup with soda, hard candy, or alcoholic drinks can offset the bitter taste typically associated with the cough medication and produce a high.
Some of the more popular (street) names used to describe this liquid combination include:
In recent years, this dangerous combination has become more popular among America’s youth. Hip-hop communities and rappers have glamorized the drink to make it the intoxicant of choice. Although states have enacted laws to restrict sales of products with codeine, other cough syrups, like those containing Dextromethorphan (DXM), can still be harmful to health when misused.
The FDA has restricted the use of prescription cough syrup containing codeine, along with other codeine and tramadol pain medications in children. It has also required labeling changes for opiod cough and cold medicines.
Purple drank has a euphoric effect that is similar to the high that other opioid pain medications produce. Users enjoy the calming effects that kick in approximately 30 minutes after consuming the drink. It is often referred to as "lean" because it causes people to slouch, lean, and sit down due to the intense intoxication.
Codeine is the least potent of all prescription opiates. Some people may also consider it to be less harmful than other opiates. However, it is habit-forming and when misused, can lead to serious side effects and physical dependence.
Some of these side effects include:
Taking alcohol or other drugs can increase the risk of these serious, life-threatening side effects. The combination of alcohol and codeine can greatly reduce the amount of oxygen circulating throughout the body and brain, and cause long-term damage to major organs or even death.
Misuse of codeine cough syrup still occurs frequently in the United States. Current state laws require a doctor’s prescription before a person can obtain any type of product containing codeine. However, codeine drug abuse is growing in popularity among American youth.
Because of such difficulty in getting codeine cough syrup, some people will visit different physicians to request codeine prescriptions. This type of action is also referred to as doctor shopping.
The challenge faced in obtaining codeine cough syrup has seen an increase in the misuse of over-the-counter medicines containing Dextromethorphan (DXM) such as Robitussin. Although common and safe when used as indicated, DXM does have the capacity to distort the perception of time and awareness and create hallucinations.
In large doses, DXM causes some hallucinogenic effects that are similar to PCP and ketamine. The misuse of DXM can also lead to an increased risk of respiratory distress, seizures, and elevated heart rate due to the presence of antihistamines in cough medication.
These characteristics of the over-the-counter (OTC) cough suppressant have led to a popular trend called robotripping or skittling. Similar to codeine cough syrup abuse, individuals will consume more than the recommended dosage of DXM to experience psychological and physical effects, such as numbness, the sensation of detachment from self and environment, or invulnerability.
Sides effects of DXM misuse can include:
Robotripping is a dangerous activity not only because of the misuse of DXM. Medication containing DXM may also have other active ingredients like acetaminophen or guaifenesin that in higher doses, can lead to additional adverse effects.
Misusing products that contain codeine or DXM can result in serious, long-term health problems. It may lead to physical dependence, abuse, or overdose. If you or a loved one are experiencing some of the signs and symptoms of codeine addiction, it is important to seek professional medical help.
Going “cold turkey” or deciding to suddenly stop using codeine and DXM can cause serious withdrawal symptoms and lead to an unintentional overdose. Those with withdrawal symptoms may experience a “rebound effect,” in which symptoms that were either absent or controlled due to medication reappear.
For these reasons, it is recommended to consult a healthcare professional so that discontinuation of the substance is gradual and you are equipped with the most appropriate coping tools.
Unlike codeine which has medication treatment options, there are no medications to treat DXM addictions. However, your healthcare specialist may recommend cognitive-behavioral therapy or contingency management to accompany you or your loved one in your path to recovery.
Ready to Make a Change?
National Institute on Drug Abuse. “Over-the-Counter Medicines DrugFacts.” National Institute on Drug Abuse, 16 June 2020, www.drugabuse.gov/publications/drugfacts/over-counter-medicines.
“Cough Medicine Abuse by Teens.” Content - Health Encyclopedia - University of Rochester Medical Center, University of Rochester Medical Center, www.urmc.rochester.edu/encyclopedia/content.aspx?contenttypeid=1.
“Codeine: MedlinePlus Drug Information.” MedlinePlus, U.S. National Library of Medicine, 15 Mar. 2018, medlineplus.gov/druginfo/meds/a682065.html.
Sanneh, Kelefa. “The Woozy, Syrupy Sound of Codeine Rap.” The New York Times, The New York Times, 18 Apr. 2004, www.nytimes.com/2004/04/18/arts/music-the-woozy-syrupy-sound-of-codeine-rap.html.